Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Lincoln, IL

April 30, 2004Clay County, Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 30, 2004, 5:10 PM CDT for Clay County, Richland County, Illinois. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2004, 5:10 PM CDT (22:10 UTC)
Expired
Apr 30, 2004, 6:15 PM CDT
In force
65 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Clay County, IL, Richland County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 302210
SVRILX
ILC025-159-302315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
510 PM CDT FRI APR 30 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL ILLINOIS
  RICHLAND COUNTY IN SOUTHEAST ILLINOIS

* UNTIL 615 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF XENIA...OR ABOUT 14 MILES
  SOUTHWEST OF FLORA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  XENIA
  FLORA
  IOLA
  LOUISVILLE
  CLAY CITY
  SAILOR SPRINGS
  SCHNELL

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3854 8878 3841 8861 3872 8795 3889 8860

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:15 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 30, 2:15 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT FRI APR 30 2004

.DISCUSSION...MODELS SHOWING A BIT MORE CONSISTENCY...AT LEAST IN
THE SHORT TERM...REGARDING THE FRONTAL PASSAGE ACRS THE FCST AREA
LATER TNT INTO SATURDAY. FURTHER OUT...MEDIUM RANGE MODELS SHOWING
SOME DIFFERNECES IN EVOLUTION AND STRENGTH OF DVLPG TROF ACRS THE WRN
U.S. LATER IN THE WEEK WITH SIG DIFFERENCES IN DOWNSTREAM FRONTAL
POSITIONS. WL SIDE MORE WITH THE ETA MODEL THIS RUN AS THE GFS STILL
SHOWING QUITE A BIT OF CONVECTIVE FEEDBACK WITH SECOND WAVE MOVING NE
ALONG FRONTAL BOUNDARY SATURDAY MORNING. FAIRLY SIG CONVECTIVE SYSTEM
TO DEVELOP ACRS THE LOWER MISSISSIPPI VALLEY OVERNIGHT WHICH SHOULD
AID IN KEEPING THE BEST MOISTURE INFLUX TO OUR SOUTH.
HOWEVER...UPPER DYNAMICS/JET CONFIG STILL SUGGEST A DECENT RAINFALL
OVER THE FCST AREA OVERNIGHT INTO SATURDAY MORNING.

SHORT TERM...TONIGHT THROUGH MONDAY...
SHORTWAVE SEEN ON WATER VAPOR LOOP ACRS KS INTO ERN OK HELPING TO
KEEP CONVECTION GOING ACRS MO. 4KM WRF RUN FROM LAST NIGHT PEGGED
THE CONVECTIVE MODE WITH MULTICELL CLUSTERS ACRS MO AND KS EVOLVING
INTO MORE OF A LINEAR MODE AS IT HEADS TOWARDS STL. BEST INSTABILITY
AT 18Z ACRS SE MO INTO EXTREME SRN IL. 18Z ILX SOUNDING SHOWING SOME
WEAK INSTABILITY AND CAPES ACRS FCST AREA. LACK OF CLOUD COVER OVR
THE EAST AND SOUTH AND PRESENT TRACK OF CONVECTIVE SYSTEM NEAR STL
SUGGEST OUR SOUTHERN THIRD OF THE FCST AREA HAS THE BEST CHANCE OF
SEEING AN ISOLD SEVERE STORM THIS EVENING. OTHERWISE...AS SFC WAVE ACRS
ERN MO PUSHES EAST...COUPLED WITH AREA BEING IN FAVORED ENTRANCE
REGION OF H250 JET...MORE WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY WILL PREVAIL ACRS MOST OF CNTRL IL TNT INTO EARLY SATURDAY.

AS THE SHORTWAVE SHIFTS EAST OF FCST AREA LATE TNT...THERE SHOULD BE
A TEMPORARY BREAK IN THE PRECIP BEFORE THE MAIN PIECE OF ENERGY
SHIFTS NE TOWARDS THE OHIO VALLEY SATURDAY. AGAIN...FEEL THE GFS IS
OVERDOING THE QPF AMTS ACRS THE SOUTHERN PTN OF THE FCST AREA DUE TO
FEEDBACK PROBLEMS AND THE EXPECTED CONVECTIVE SYSTEM FCST TO MOVE
ACRS THE LOWER MISSISSIPPI VALLEY...TAKING SOME OF THE MOISTURE
INFLOW AWAY FROM OUR AREA. SIGNIFICANT FORCING/LIFT SHIFTS SOUTH OF
THE FCST AREA BY SATURDAY AFTERNOON...TAKING THE BEST CHANCES OF
RAIN WITH IT.

AS UPPER TROF SETTLES INTO THE MIDWEST LATER SAT INTO SUNDAY...MUCH
COOLER WX TO DOMINATE ALONG WITH CHANCES FOR SCATTERED SHOWERS INTO
SUNDAY NIGHT. TROF TO GRDLY SHIFT EAST OF THE REGION ON MONDAY
ALLOWING TEMPS TO RETURN CLOSER TO NORMAL.

LONG TERM...MONDAY NIGHT THROUGH FRIDAY...
NEXT SHORTWAVE FCST BY MODELS TO DROP SE INTO THE LAKES REGION ON
TUESDAY DRAGGING A WEAK COLD FRONT TO OUR NW BY EVENING. NOT A LOT
OF TIME FOR ANY DEEP MOISTURE TO RETURN AHEAD OF THIS FEATURE SO
HAVE ONLY ADDED 30 POPS FOR THE NRN HALF OF THE FCST AREA. FRONT
SHOULD SHIFT EAST AND SOUTH OF FCST AREA BY MIDWEEK AS HIGH PRESSURE
SETTLES IN. LONGER RANGE MODELS SHOWING SOME SIG DIFFERENCES WITH
THE TROF FCST TO DEVELOP ACRS THE WRN US AND RIDGING OVR THE PLAINS.
AREA STILL IN A NWLY FLOW PATTERN WITH EURO AND UK MODELS SUGGESTING
AREA TO BE ON SRN FRINGE OF STRONGER FLOW REGIME TO THE NORTH. RIDGE
POSITION STILL FAR ENOUGH TO OUR WEST LATE IN WEEK TO ALLOW FRONTAL
BOUNDARIES TO PENETRATE FURTHER SOUTH INTO THE MIDWEST...WHICH WOULD
RESULT IN BETTER PRECIP CHANCES. FOR NOW...WITH CONFIDENCE LOW
REGARDING THE TROF/RIDGE SET UP...WL KEEP DAYS 5-7 PRECIP FREE WITH
TEMPS RETURNING TO ABOVE NORMAL.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

SMITH
Hazardous weather outlook, Apr 30, 10:53 AM CDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1053 AM CDT FRI APR 30 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1053 AM CDT FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
OVERNIGHT ACROSS CENTRAL AND SOUTHEAST ILLINOIS. SOME OF THE STORMS
MAY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS...HOWEVER AN ISOLATED TORNADO IS ALSO POSSIBLE. THE BEST TIME
PERIOD FOR SEVERE WEATHER WILL BE AFTER 2 PM. AS THE COLD FRONT
SLOWLY MOVES SOUTH TONIGHT...SOME OF THE STORMS MAY PRODUCE LOCALLY
HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A SLOW MOVING COLD FRONT WILL PRODUCE THE CHANCE FOR THUNDERSTORMS
ACROSS SOUTHEAST ILINOIS SATURDAY MORNING. OTHERWISE...NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND DURING THE
OVERNIGHT HOURS.

EH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 5:55 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Lawrence65 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.